MAUDE Adverse Event Report: STRYKER TRAUMA KIEL FEMORAL NAIL, COMPRESSION S2 Ø11X400 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL FEMORAL NAIL, COMPRESSION S2 Ø11X400 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 17351140S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Fever (1858); Failure of Implant (1924)
Date of Event 03/23/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
Hospital reported the following event: patient arrived in the emergency room for a femur nail that had been placed earlier in (b)(6) 2017 and which broke while at home.Femoral nail broken in half, clean.Patient had fever up to 39°c twice during the procedure.Surgical resumption by external fixator.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received nail is completely broken in half, medially.Through microscopic examination it is observed that there is plastic deformation visible around the breakage point.When the two fragments are put flush together, they do not unite which clearly confirms plastic deformation.Bearing points on the edges of distal holes and abrasion on outer surface of nail suggest application of excessive stress on the nail with some degree of relative movement.This type of nail fracture happens in the case of insufficient bone healing due to which risk of breakage increases with the increase of load cycles and load level.It is a typical case of non-union, which is adequately indicated by the visual inspection of the nail and x-rays.The patient was operated in 2017 for a shaft fracture but even after 6 months the fracture did not heal, as indicated by the x-rays.For this the patient revisited the hospital, with a broken nail, for a revision surgery in 2019.Normal bone healing must be achieved within a medically recognized period (confirmed by scientific analysis about 6 months) in such way, that the bone strength allows significantly increasing discharge of the time-fixed implant material.In case that such a situation does not occur, exceeding of the fatigue strength is to be expected and thus quite predictable complications.Therefore, in this case non-union led to breakage of nail due to lack of support.The patient is also obese (with a weight of 93 kg & bmi of 28.4) thereby putting a lot of load on the implant.Metal fatigue got induced on the bone under excessive axial load during all this while, which ultimately resulted in nail breakage with severe plastic deformation.Dis-figuration of distal holes and appearance of bearing points are typical results of interaction of two implants under load.Based on the above observations the nail breakage is not linked to a deficiency of the device but is rather considered patient related (non-union/ delayed healing).General aspects: nail breakage in general has been experienced but does not present an unanticipated event.Depending on load application, also, depending on the patient¿s post implant behavior and depending on suitable anatomical reduction, depending on the kind of bone breakage, depending on the course of bone healing and other factors ¿ e.G.Increased post-operative activities ¿ a nail breakage can rather be classified as anticipated; specifically, if one or more contributing issues concurrence with each other.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The ifu clearly instructs that ¿these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.¿ if any further information is provided, the complaint report will be updated.

Brand Name
FEMORAL NAIL, COMPRESSION S2 Ø11X400 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8492732
Report Number0009610622-2019-00154
Device Sequence Number1962553
Product Code HSB
UDI-Device Identifier07613153293354
UDI-Public07613153293354
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K032579
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 08/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date07/31/2021
Device Catalogue Number17351140S
Device Lot NumberK091133
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/07/2019
Initial Date Received by Manufacturer 03/26/2019
Supplement Date Received by Manufacturer07/17/2019
Initial Report FDA Received Date04/08/2019
Supplement Report FDA Received Date08/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR
Patient Weight93